Acetaminophen use and the symptoms of asthma, allergic rhinitis and eczema in children.Iran J Allergy Asthma Immunol. 2006 Jun; 5(2):63-7.IJ
Allergic diseases are frequent in children and their prevalence and severity differ in the different regions of the world. A number of studies have been performed to determine the factors which are effective in the incidence of these diseases. One of the drugs that might have a role in incidence or intensity of the symptoms of allergic diseases is Acetaminophen. In our survey conducted with standardized method (International Study of Asthma and Allergies in Childhood), 3000 children 6-7 years old and 3000 teenagers 13-14 years old were questioned regarding asthma, allergic rhinitis and eczema. The prevalence of ever wheezing in the children of 6-7 years old who took acetaminophen in the first year of their life was 11.3%, which is more than other group (Odds Ratio=1.54, 95% Confidence Interval: 1-2.38, P=0.049) and the prevalence of ever wheezing in older age group who have taken acetaminophen at least once in a month was 25.1% which is more than those taken less acetaminophen (OR=1.7, 95%CI=1.43-2.04, P=0.000). Moreover taking more acetaminophen during past 12 months led to more prevalence of night dry coughs and the symptoms of rhinitis in children 6-7 years old and eczema and rhinitis symptoms in the 13-14 years old. Our findings suggest that taking more acetaminophen may be associated with increasing allergic symptoms in children.